Spontaneous Seizure From Remifentanil Induction During Electroconvulsive Therapy
We report a case of a spontaneous seizure during anesthesia induction for electroconvulsive therapy (ECT), which we attribute to remifentanil.
Mr A. is a 50-year-old man with diagnoses of bipolar disorder and intellectual disability who has been receiving maintenance ECT every 2 weeks for 3 years. Because he has a high seizure threshold and short seizures, his anesthesia medications have evolved to a combination of methohexital and remifentanil. His typical seizure lengths have averaged approximately 20-second motor, 30-second by electroencephalogram (EEG).
Mr A.’s medical history was significant only for hypertension. He had never had a seizure prior to the event described here. Because of his intellectual disability and aggressive behaviors when manic, he has had to live in supervised group homes settings. When depressed, he becomes profoundly regressed with occasional incontinence. Over the years, multiple psychotropic medication trials with lithium, antiepileptic medications, antidepressants, and second-generation antipsychotics have been only partially successful in managing his mood disorder and difficult behaviors. Currently, he is on amlodipine 10 mg, omeprazole 40 mg, bupropion XL 150 mg, lithium 300 mg, clonidine 0.1 mg, clonezapam 1 mg, lorazepam 1 mg 3 times a day, and olanzapine 15 mg. His lorazepam, clonezapam, and lithium are held from the day prior to each ECT.
On the morning of the described event, Mr A. was NPO past midnight for his ECT and weighed 160 lb (73 kg). He was prepared for ECT and had an intravenous line started on the dorsum of his left hand. He was premedicated with ketorolac 30 mg intravenously (IV) and ondansetron 4 mg IV. Methohexital 20 mg and remifentanil 250 μg were administered before it was realized that the intravenous line had infiltrated; these 2 medications remained in the local subcutaneous tissue. Another intravenous line was immediately started in his right forearm, and repeat doses of methohexital 20 mg and remifentanil 150 μg were injected IV. Within 5 seconds, Mr A. began to have tonic contraction of his extremities; there ensued a tonic-clonic seizure lasting approximately 1 minute. Supplemental oxygen was given throughout. After 1 additional minute of supported ventilation, it was decided to proceed with injection of muscle relaxant (100 mg of succinylcholine) and attempt induction of an ECT seizure. A stimulus of 400 mC was administered via bilateral electrodes using a Thymatron System IV ECT Device (Somatics, LLC, Lake Bluff, Ill). No motor or EEG seizure activity was observed, presumably because of the refractory period resulting from the spontaneous seizure. Mr A. awoke from the procedure uneventfully.
Subsequent evaluation by an epileptologist several days later revealed an unremarkable brain magnetic resonance imaging and a video EEG showing bilateral frontotemporal epileptiform discharges without any seizures. As a precaution, lamotrigine was added to his medication regimen in slowly escalating doses.
Two weeks later, he again presented for his scheduled maintenance ECT. His usual medications and stimulus parameters were used, and he had an uneventful treatment, with a seizure of 19-second motor, 34-second EEG.
Review of the literature reveals 4 previously reported cases of spontaneous seizure following remifentanil administration, 2 with bolus dosing and 2 with infusions.1,2 Other opioids have been reported to rarely induce seizures as well.3 Remifentanil has also become popular as an alternate ECT anesthesia strategy to reduce seizure threshold and prolong seizure duration, either in combination with other anesthetics or, less commonly, as a standalone agent.4,5
We present this case to alert practitioners to the rare possibility that remifentanil may lower the seizure threshold enough to elicit a spontaneous seizure in a susceptible patient.